Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 6, NWS Topeka, KS

April 29, 2022Marshall County, Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 29, 2022, 6:56 PM CDT for Marshall County, Washington County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2022, 6:56 PM CDT (23:56 UTC)
Expired
Apr 29, 2022, 7:20 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WFUS53 KTOP 292356
TORTOP
KSC117-201-300030-
/O.NEW.KTOP.TO.W.0006.220429T2356Z-220430T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
656 PM CDT Fri Apr 29 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Washington County in north central Kansas...
  Northwestern Marshall County in northeastern Kansas...

* Until 730 PM CDT.
    
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles northwest of Hanover, moving northeast at 45
  mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hanover, Oketo, Hollenberg and Bremen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4000 9644 3978 9693 3998 9706 4000 9702
TIME...MOT...LOC 2356Z 239DEG 37KT 3995 9692 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Flanagan
2 follow-up statements
463 
WWUS53 KTOP 300011
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
711 PM CDT Fri Apr 29 2022

KSC117-201-300030-
/O.CON.KTOP.TO.W.0006.000000T0000Z-220430T0030Z/
Washington-Marshall-
711 PM CDT Fri Apr 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES...
    
At 711 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles north of Bremen, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hanover, Oketo, Hollenberg and Bremen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3980 9688 3999 9705 4000 9702 4000 9644
TIME...MOT...LOC 0011Z 240DEG 33KT 3997 9681 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Flanagan
483 
WWUS53 KTOP 300020
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
720 PM CDT Fri Apr 29 2022

KSC117-201-300029-
/O.CAN.KTOP.TO.W.0006.000000T0000Z-220430T0030Z/
Washington-Marshall-
720 PM CDT Fri Apr 29 2022

...THE TORNADO WARNING FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN
MARSHALL COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeast Washington County.

LAT...LON 3980 9688 3999 9705 4000 9702 4000 9644
TIME...MOT...LOC 0019Z 239DEG 37KT 4002 9671 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:43 PM CDT, 13 minutes earlier.

Area forecast discussion, Apr 29, 6:43 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
643 PM CDT Fri Apr 29 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 257 pm CDT Fri Apr 29 2022

- Severe thunderstorms will develop late this afternoon and extend
through the evening hours. Discrete supercells will be capable of
large hail and possible tornadoes. A line of storms will develop
during the evening hours with the primary hazard being damaging wind
gusts and perhaps a few meso vortex tornadoes embedded within the
line.

- Strong to severe thunderstorms may be possible Monday afternoon
and evening.

This afternoon and Tonight: Early this afternoon a surface low was
located across west central KS with a dryline extending east
southeast through Russel, to east of Great Bend to west of Kingman.
An EML has overspread the warm sector however sfc heating heating,
convergence along the surface dryline and stronger ascent ahead
of a a shortwave trough lifting northeast across the Plains will
help to erode the capping inversion for a few discrete supercells
to develop along and ahead of the dryline across north central and
south central KS. The environment will be favorable for any
discrete supercells to produce large hail and possible tornadoes
given forecast hodographs that show clockwise looping in the
lowest 2 to 3KM. This will provide low-level horizontal vorticity
to be nearly parcel with the storm relative motions vectors.
Thus, any supercell may develop intense low-level rotation that
could produce a tornado. Even though surface dewpoints are only in
the lower 60s, H5 temperatures are around
-17 degree C providing over 2500 J/KG of MLCAPE. There are a few
 CAMs that show the cap ahead of the dryline not breaking but the
 latest HRRR that is usually more robust with CIN, shows discrete
 supercells developing northeast of Newton KS around 22Z and
 moving northeast into the TOP CWA by 7 PM, and into east central
 KS by 8 PM. The surface cold front across northwest KS will
 gradually overtake the dryline and cause a line of storms to
 develop across the western CWA. There may be a period during the
 late afternoon through the early evening hours across the western
 counties for the storms that develop ahead of the front to
 remain semi-discrete for an hour or two before transitioning into
 a linear line of the storms. I cannot rule out a possible
 tornado with any of the semi-discrete storms across north central
 KS during the late afternoon and early evening hours. This line
 will move east ahead of the cold front across northeast and east
 central KS and should move southeast of the CWA by 12 Midnight.
 Expect damaging wind gusts along the QLCS and since the sfc-3KM
 shear vectors will be nearly perpendicular to the line there may
 be a few meso vortex tornadoes embedded within the line through
 the mid and late evening hours.

Saturday through Sunday, the H5 trough across the Plains will lift
northeast into the upper Midwest and Great Lakes States. Another
upper trough will dig southeast across the western US Saturday
night. Expect cooler temperatures and dry conditions for the weekend.
Highs on Saturday will reach the lower 60s along the NE border with
upper 60s expected across the southern counties. Highs on Sunday
will be warmer as the H5 ridge shifts east across the Plains. look
for maximum temperatures in the lower to mid 70s.

Sunday night through Monday night, an upper trough across the
southwest US will lift northeast across the Plains late Monday.
Strong southerly low-level flow will advect richer moisture
northward across the state. Isentropic lift may cause a few elevated
thunderstorms late Sunday night into Monday morning. We may see some
clearing Monday afternoon before a surface front shifts southeast
across the CWA. Surface convergence across along the front combined
with DCVA will provide sufficient lift for numerous showers and
thunderstorms Monday afternoon int Monday night. The vertical wind
shear combined with instability will be favorable for strong to
severe thunderstorms with the better chance across east central KS.

Tuesday through Wednesday, another upper level trough will dig
southeast across the western US into the southwest US. A downstream
ridge will move across the Plains. Expect cooler temperatures with
the highs in the 60s.

Wednesday night through Friday, the upper level trough across the
southwest US will slowly lift northeast. Expect chances for showers
and thunderstorms. The vertical shear and instability may be
sufficient on Thursday for a some stronger to severe storms. Cloud
cover and rain may keep highs in the 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Apr 29 2022

Strong to severe storms could impact airports for the first few
hours of the 00Z TAF period. Will amend as necessary as storms
continue to develop and track toward terminals, but have included
TSRA and strong winds for the current expected timeframe. A cold
front will move through and winds will shift to the west. A line
of storms along the front will also shift east of sites as the
boundary moves through by 06Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Teefey
Hazardous weather outlook, Apr 29, 3:54 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 PM CDT Fri Apr 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Severe storms will be possible across the entire outlook area
late this afternoon through the early overnight hours. Afternoon
storms could initiate around after 4 PM, but will remain
isolated. All modes of severe weather will be possible with these
storms. A squall line will develop along the cold front, with the
main threats being large hail, damaging wind gusts up to 70 mph,
and a few weak and brief tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 29, 6:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             7 SSW ENTERPRISE        38.80N 97.15W
04/29/2022  E1.50 INCH       DICKINSON          KS   TRAINED SPOTTER

            ALSO REPORTS A FUNNEL CLOUD.

&&
Local storm report, Apr 29, 6:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             MORROWVILLE             39.84N 97.17W
04/29/2022  E0.88 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&
Local storm report, Apr 29, 6:46 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             ENTERPRISE              38.90N 97.12W
04/29/2022  E4.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&
Local storm report, Apr 29, 6:48 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             ABILENE                 38.91N 97.21W
04/29/2022  E1.75 INCH       DICKINSON          KS   LAW ENFORCEMENT

&&
Local storm report, Apr 29, 6:53 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             ABILENE                 38.92N 97.21W
04/29/2022  E1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&
Local storm report, Apr 29, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          1 S WASHINGTON          39.81N 97.05W
04/29/2022                   WASHINGTON         KS   PUBLIC

            PUBLIC REPORTS BRIEF TOUCHDOWN JUST OUTSIDE
            OF WASHINGTON AT 640PM.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:03 AM CDTSpecial Weather StatementTOPGeary27 min
Apr 29, 4:16 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley14 min
Apr 29, 5:16 AM CDTSpecial Weather StatementTOPWashington29 min
Apr 29, 5:44 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Washington31 min
Apr 29, 7:17 AM CDTSpecial Weather StatementTOPBrown28 min
Apr 29, 5:00 PM CDTSpecial Weather StatementTOPDickinson30 min
Apr 29, 5:11 PM CDTSevere Thunderstorm WarningTOPDickinson34 min
Apr 29, 5:26 PM CDTSpecial Weather StatementTOPCloud34 min
Apr 29, 5:33 PM CDTSevere Thunderstorm WarningTOPCloud, Republic27 min
Apr 29, 5:41 PM CDTSpecial Weather StatementTOPDickinson, Geary34 min
Apr 29, 5:54 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson36 min
Apr 29, 5:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic, Washington47 min
Apr 29, 5:59 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley31 min
Apr 29, 6:08 PM CDTSevere Thunderstorm WarningTOPDickinson37 min
Apr 29, 6:13 PM CDTTornado WarningTOPDickinson32 min
Apr 29, 6:15 PM CDTTornado WarningTOPCloud, Republic, Washington30 min
Apr 29, 6:25 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley50 min
Apr 29, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPWashington34 min
Apr 29, 6:39 PM CDTTornado WarningTOPWashington36 min
Apr 29, 6:43 PM CDTTornado Warning Tornado observedTOPDickinson, Geary32 min
Apr 29, 6:55 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington35 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.